Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS Grand Rapids, MI

August 2, 2000Gratiot County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2000, 5:00 AM EDT for Gratiot County, Montcalm County, Michigan. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 5:00 AM EDT (09:00 UTC)
Expired
Aug 2, 2000, 5:45 AM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Gratiot County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 71 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:15 AM EDTThunderstorm Wind 53 EStanton, MI
Aug 2, 5:25 AM EDTThunderstorm Wind 53 ESumner, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS53 KGRR 020901
SVRGRR
MIC057-117-020945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 AM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRATIOT COUNTY IN CENTRAL MICHIGAN
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 545 AM EDT

* AT 500 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MCBRIDE...OR ABOUT 5 MILES NORTH OF
  STANTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   VESTABURG AROUND 510 AM EDT
   SUMNER AROUND 515 AM EDT
   FOREST HILL AROUND 525 AM EDT
   ALMA AROUND 530 AM EDT
   ITHACA...ST. LOUIS AROUND 535 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

$$
JK/BDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:15 AM EDT, 45 minutes earlier.

Area forecast discussion, Aug 2, 4:15 AM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 AM EDT WED AUG 2 2000

BAND OF SCATTERED SHOWERS/TSTMS HAS FORMED IN A NW-SE FASHION FROM
NEWAYGO TO LAN EARLY THIS MORNING. THIS LOOKS TO REPRESENT SOME SORT
OF A WARM FRONTAL BOUNDARY AS IT IS OCCURRING ALONG THE LEADING EDGE
OF THE HIGHER MOISTURE CONTENT AIR ADVECTING IN FROM THE SW. OLD
CONVECTIVELY INDUCED MESOSCALE VORTICITY CENTER NEAR CHICAGO IS ALSO
SHIFTING EWD THIS MORNING. WITH LIFT FROM WAA AND PVA MOVING ACROSS
SW MI THIS MORNING... WE SHOULD SEE A CONTINUATION OF SCATTERED
SHOWER/TSTM DEVELOPMENT. SOME OF THESE WILL CONTAIN LOCALLY HEAVY
DOWNPOURS AS WSR 88D ONE HRLY PCPN PRODUCT SHOWS AS MUCH AS 1.5 INCH
PER HR OCCURRING IN NEWAYGO CO.

THE MAIN CHALLENGE FOR TODAY IS HOW QUICK TO DRY THINGS OUT. LATEST
GUIDANCE IS QUICKER WITH THE COLD FRONT... MOVING IT THROUGH MUCH OF
THE CWFA BY EARLY AFTERNOON. IMPRESSIVE MID LEVEL DRY PUNCH SEEN ON
WATER VAPOR LOOP OVER WRN UPR MI/LK SUPR IS ALSO PROGGED TO SWEEP
INTO THE NRN PORTIONS OF THE AREA TODAY. STRONG NVA IS INDICATED IN
THE WAKE OF THE CHICAGO VORT AS WELL. WITH THIS IN MIND... WILL GO
WITH MAINLY MORNING WORDING IN WRN/NRN SECTIONS. WILL KEEP THREAT
GOING ALL DAY IN SERN SECTIONS WHERE FRONT WILL BE LAST TO CLEAR.
DEPENDING ON HOW MUCH HEATING/INSTABILITY WE GET THIS MORNING... ONE
OR TWO SVR GUSTS NOT OUT OF THE QUESTION THIS AFTERNOON LAN/JXN
AREAS GIVEN THE VERY DRY AIR IN MID LEVELS ON THE FCST SOUNDINGS.

HIGH BUILDS IN TONIGHT AND NLY FLOW DRIVES DRY/STABLE AIR INTO THE
REGION. WILL CONTINUE THE DRY/MOSTLY CLEAR THEME OF EARLIER PACKAGE
FOR TONIGHT AND THURSDAY.

MEADE

EXTENDED FORECAST DISCUSSION...
EXTENDED MODELS CONT A SIGNIFICANT PATTERN SHIFT FROM PREVIOUS RUNS.
INSTEAD OF THE PERSISTENT TROF OVERHEAD...NEW 00Z CANADIAN MODEL
BUILDS UPPER RIDGE ACRS UPPER MIDWEST. MEANWHILE SFC HI CROSSES
REGION FRI. THIS WOULD SPELL FOR A QUIET THU NIGHT THRU FRI NIGHT PD.

BECAUSE OF THE MAJOR SHIFT IN THE MODEL/S THINKING I/M NOT REAL
COMFORTABLE WITH TIMING OF NEXT APPROACHING SYSTEM. 00Z CANADIAN
INDICATING SHORT WAVE WEAKENS AS IT MOVES INTO THE GRTLKS REGION SAT
NIGHT. SOME PCPN POSSIBLE IN WAA PATTERN SAT AHEAD OF SYSTEM AND
AGAIN WITH SFC FEATURE ON SUN. CONFIDENCE IS LOW TO CHANGE CURRENT
EXTENDED.  ONLY MINOR LOW TEMP ADJUSTMENTS WILL BE MADE WITH COOL
CLEAR NIGHTS THU INTO SAT MORN.

JK

.GRR...NONE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:41 AM EDTSevere Thunderstorm WarningGRRGratiot34 min
Aug 2, 4:41 PM EDTSevere Thunderstorm WarningGRRIsabella34 min
Aug 2, 5:31 PM EDTSevere Thunderstorm WarningGRRMontcalm29 min
Aug 2, 7:12 PM EDTSevere Thunderstorm WarningGRREaton, Ingham48 min
Aug 2, 7:49 PM EDTSevere Thunderstorm WarningGRRJackson41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.